Q. For an abscessed tooth, I was given a prescription antibiotic called clindamycin. Ever since I took it, I have had unremitting diarrhea. Now my dentist wants me to see a gastroenterologist. Is there anything else I can do before going to a specialist?

A. Please make an appointment with a gastroenterologist immediately. Clindamycin can trigger dangerous diarrhea by allowing bad bacteria called Clostridium difficile (C. diff) to flourish. We don’t want to worry you, but this condition could be lethal if left untreated.


You will find a great many comments below that are extremely interesting. Should you wish to be notified about serious drug side effects, you may wish to subscribe to our **free** online newsletter. It offers questions and answers about drugs, home remedies, nutrition and non-drug approaches to healing; commentaries on the most pressing health issues of the day; special alerts on breaking health news as it happens and coverage of the top health headlines of the week.

Stay informed with us, The People’s Pharmacy.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Don
    Central Texas
    Reply

    I am on my 4th day of clindamycin 3 x 300mg per day. Aside from a mild upset stomach, no side effects to speak of. I’m wondering what is going on with all these people complaining. I guess everyone is different.

  2. Angel
    Denver
    Reply

    Oh my gosh! I can really relate to the concerns about taking clindamycin. I was waiting to have a tooth extraction/bone graft in about a week but my tooth has been aching some for the last couple of weeks. The dentist could not move up my appointment so she told me to go ahead and start the drug over 7 days prior to the procedure (for inflammation and infection), and then I would have to stay on it for 10 days more once the procedure is done. Well, I took all of two tablets (300 mg each) of clindamycin and got so sick I thought I was headed to the ER. Not only did I get a terrible stomach ache but I had bad diarrhea and felt faint like I was going to pass out. I felt like my heart was racing and didn’t fall asleep the entire night. Very scary. I immediately got off the drug and had the tooth pulled at an emergency dental care. They said I didn’t need antibiotics for that part of the procedure. Whenever I do the bone graft I will have to find a different antibiotic. I will NEVER take clindamycin again!

  3. Penny
    California
    Reply

    I was prescribed this by my Dentist after a routine root canal. The first few days I started developing a sore throat, headaches, nausea, vomiting and acid reflux. On day 7 I broke out with an itchy rash over my entire body. I stopped the drug right then. 3 days on my rash now looks like an overall sun burn and is still itchy even though I have been taking Benadryl like candy. Never again. Found out after the fact that this is the same drug that put my sister in the hospital with C-Dif. Beware of this drug, and ask for an alternative.

  4. Lynne
    Mashpee, Ma.
    Reply

    I was prescribed this for an abbsessed tooth.I was told to take 2 capsules now, the first day, and then 1 300mg.3times a day.The first day that I took 2 capsules I had such severe stomach pain, I couldn’t function or sleep. I had severe tooth pain so I continued taking.By the third day and only 6 capsules I was exhausted, couldn’t eat,sleep, work,and the stomach pain was severe and costant.I have never been so I’ll in my life, since taking this drug.It should be banned!

  5. Helen
    NC
    Reply

    No way would I survive that drug. Have very low tolerance for antibiotics.

    Drs. Need to know what the antibiotics do to your stomach and intestinal issues. I would say a big no for me. Never thank you.

  6. Sandra
    Missouri
    Reply

    My toothache is better, but after four days on Clindamycin, I feel horrible. Tired, a little dizzy, achy, and fog-brained. It took me all day yesterday to take out two bags of trash.

    I forgot to take probiotics right away and wondered if that was contributing. So I just took 3 different probiotics (to cover all the bases?).

    My stomach is fine, I’m not nauseous, and no bowel issues, so far. After reading up on this antibiotic I’ve decided to stop it. One more day of feeling like this would be horrid.

    • Sandy
      Atlanta Georgia
      Reply

      My husband died an agonizing death from this infection in 2012

  7. Rob
    OR
    Reply

    My brother was prescribed Clindamycin, 2 x 300mg day for 7 days, to treat a small case of cellulitis on his thumb. He was 33, healthy. Initially he reported mild side effects.

    Day 4, he reported muscle weakness, fatigue, headache, terrible taste in his mouth, debilitating joint pain, night sweats, delirium/confusion, severe nausea. Doctor directed him to continue the drug despite the severity of the adverse effects.

    Day 5 he was dead.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.